IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 3081 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   To the Editor,
   References

 Article Access Statistics
    Viewed3377    
    Printed36    
    Emailed1    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 1996  |  Volume : 62  |  Issue : 4  |  Page : 264-265

Onychomadesis in stevens johnson syndrome




Correspondence Address:
Sandhya Acharya


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20948076

Rights and PermissionsRights and Permissions



How to cite this article:
Acharya S, Balachandran C. Onychomadesis in stevens johnson syndrome. Indian J Dermatol Venereol Leprol 1996;62:264-5

How to cite this URL:
Acharya S, Balachandran C. Onychomadesis in stevens johnson syndrome. Indian J Dermatol Venereol Leprol [serial online] 1996 [cited 2019 Sep 15];62:264-5. Available from: http://www.ijdvl.com/text.asp?1996/62/4/264/4414



  To the Editor, Top


Loss or partial loss of the nail may result from a bullous eruption affecting the tips of the digits. Any drug that can induce bullae may cause nail changes or nail loss due to destruction of the nail matrix.[1] We report a case of onychomadesis and temporary shedding of the nails following Stevens Johnson syndrome.

A 28-year-old male on treatment with antituberculous drugs (INH, rifampicin, thiacetazone) developed generalised pruritus, erythema and bullous eruptions. Bullae were seen over the trunk and extremities including the fingers and toes. Ocular involvement manifested as congestion and discharge. Oral and genital erosions were also present. Stevens Johnson syndrome was suspected and the antituberculous drugs were withdrawn. Oral steroids (prednisolone-30mg/day) was started. The lesions subsided with desquamation and post-inflammatory hypopigmentation. Six weeks later, proximal separation and shedding of all the nails over the fingers and toes was observed. Clinically some nails showed onychomadesis and the rest of his fingers and toes showed anonychia. No treatment was advised and two months later new nails had started appearing.

Nail plate deformity and frequently complete shedding with scarring are seen in severe erythema multiforme type of drug reaction to sulphonamides, phenytoin, and barbiturates.[2]

Permanent anonychia after Stevens Johnson syndrome has been reported.[3] Temporary loss has been described due to large doses of cloxacillin and cephaloridine.[4] Onychomadesis has been observed in pemphigus vulgaris.[5]

In the case presented above, the temporary nail changes may be due to involvement of the proximal nail folds by vesicles, the inflammation being severe enough to overwhelm the nail matrix.

 
  References Top

1.Samman PD. The nails in disease. London: William Heinemann Medical Books, 1972:61-5.  Back to cited text no. 1  [PUBMED]  
2.Moschella SL, Hurley HJ. Disorders of the nails. In: Dermatology. Philadelphia: W B Saunders, 1992:1577.  Back to cited text no. 2    
3.Wanscher B, Thormann J. Permanent anonychia after Stevens Johnson syndrome. Arch Dermatol 1977;113:970.  Back to cited text no. 3  [PUBMED]  
4.Eastwood JB, Curtin JR, Smith EKM, et al. Shedding of the nails apparently induced by large amounts of cephaloridine and cloxacillin in 2 anephric patients. Br J Dermatol 1969;81:750-2.  Back to cited text no. 4    
5.Balachandran C, Naik RPC. Onychomadesis in pemphigus vulgaris. Ind J Dermatol Venereol Leprol 1984;50:31.  Back to cited text no. 5    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow